The opioid epidemic is a growing problem and heroin is at the forefront of it all. As a highly addictive drug, heroin can be difficult to quit. Heroin withdrawal often brings with it severe symptoms, some of which can be deadly if left untreated. Here are some of the most common and most worrying symptoms of heroin withdrawal.
The most commonly reported symptoms of heroin withdrawal are all related to gastrointestinal distress. This is because heroin naturally causes constipation. Many people addicted to heroin struggle with chronic constipation, which can lead to a number of health problems. Removing heroin from the body altogether, as in a detox, can lead to unpleasant side effects.
Diarrhea is very likely during a withdrawal from heroin. Also likely is abdominal cramping, vomiting and nausea. Some patients will have a hard time keeping food or even water down. This can lead to dehydration as well as a reduction in appetite.
Sweating, Chills and Dehydration
During a heroin withdrawal, many patients struggle with temperature fluctuations. The body wants to find stability but there are too many things changing metabolically. That means many patients suffer from alternating sweating and chills. A fever, and the corresponding high temperature, are also likely.
If you combine sweating with vomiting or diarrhea, you’ll end up with dangerous dehydration. The feeling of extreme dehydration will only make withdrawal harder. Fortunately, patients in a secure treatment facility will have medical support that can address the issue of dehydration. The fix may be as simple as electrolyte salts but it can also include resources like a saline solution administered intravenously.
Muscle and Bone Aches
During heroin withdrawal, some people will experience muscle and bone aches. This can feel similar to the day after a serious workout or it can be severe pain that inhibits a full range of motion.
Individuals who are in a medically supervised environment will have access to a range of resources to help reduce this pain. In some cases, medication can be administered. Only medical professionals will know what medicines are safe to take and won’t lead to a secondary addiction. Other resources, such as private TVs and bluetooth headsets, can serve as a distraction from pain.
Despite a lack of energy, many individuals going through a heroin withdrawal will suffer from restlessness. They might feel agitated and it can be difficult to sit still. In some cases, patients will even experience involuntary tremors.
Tremors and restlessness will pass. The best way to work through it is to focus on something else entirely. A distraction might be something as simple as listening to your favorite music or it could include time in a sauna or a shaman-led yoga class.
Fatigue and Insomnia
Two of the most frustrating symptoms of heroin withdrawal are fatigue and insomnia. Many patients will struggle with lethargy and have little or no energy. Even finding the energy to eat or take a shower can be a challenge.
However, these same patients might have a hard time getting rest each night. This is endlessly frustrating, because a night of insomnia only worsens the fatigue the following day. Patients should focus on the short-term nature of withdrawal, but also take advantage of any resources available. Everything from physician-prescribed sedatives to relaxation and meditation techniques can help improve sleep during heroin withdrawal.
Anxiety and Depression
Many of the worst symptoms of withdrawal are psychological rather than physical. This is especially true for those who already struggle with mental health issues. The two most common psychological symptoms include anxiety and depression.
The whole process of recovery can be overwhelming. The discomfort of withdrawal and the uncertainty of the next step can lead to plenty of anxiety. Some patients also feel sad and depressed about working out a new way of life.
These symptoms, just like all others, will eventually fade. During withdrawal, however, they have to be monitored carefully. In some cases, they can lead to suicidal thoughts. Medical professionals offer advice and make sure that patients recognize their symptoms and their transient nature.
Inability to Feel Pleasure
Heroin completely changes the reward circuitry in the brain. It becomes the only thing that creates the sensation of pleasure. During a heroin withdrawal, some patients experience the inability to feel pleasure.
This symptom is called anhedonia. Patients may not experience pleasure when talking to loved ones or eating their favorite foods. Once again, this is not a permanent state of being. Most people will begin experiencing pleasure in varying degrees as the withdrawal period ends.
Virtually everyone that goes through a drug withdrawal will experience cravings. These are more than just a desire for the drug. They are all-consuming pangs and some people compare them to starving.
These cravings will pass. Sometimes, eating food or taking a walk can help. Other times, only time will make a difference.
Being in a secure facility with no access to drugs or alcohol can also quell cravings, because patients know that there is no way to get hold of the substances they crave. That’s one major reason why it is always best to undergo addiction treatment away from home and in a qualified treatment center.
The Heroin Withdrawal Timeline
As one of the world’s most addictive drugs, heroin has a reputation for severe withdrawal. While that may be true, the good news is that a heroin withdrawal won’t last forever. In fact, it is relatively short, often ending in less than one week.
The typical heroin withdrawal timeline begins with mild withdrawal symptoms. These appear around eight or nine hours after the last use of heroin. The symptoms will increase in intensity, getting stronger until they peak about 72 hours into detox. From then on, they fade away until withdrawal has ended completely.
Knowing and understanding the symptoms of heroin withdrawal can prepare you for the recovery process. Remember that the only safe way to overcome a heroin addiction is with the support and supervision of medical professionals.